MAUDE Adverse Event Report: ALPHATEC SPINE INC SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47127
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The implants have not been removed from the patient nor has the identifying lot number been provided.Upon the receipt of additional information and/or the product in question, a follow-up report will be submitted.
 
Event or Problem Description
Post op x-rays taken (b)(6) 2019 revealed two set screws had loosened and dislodged from both polyaxial screws.The arsenal construct was implanted on (b)(6) 2019 during a revision surgery for the same type of occurrence (ref.Mdr 2027467-2019-00022).
 
Additional Manufacturer Narrative
The returned implants are currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Additional Manufacturer Narrative
The set screw bottom surface is the surface that interacts with the rod to create a stable construct, therefore the wear pattern on these surface were inspected.The expected contact surface between set screw and rod after fully tightened results in two inline marks on the set screw (2 of 4 explant set screws).1 of 4 explant set screws displayed a "starburst" wear pattern on the bottom surface of the set screw which is indicative of motion between rod and screw.1 of 4 explant set screws displayed a random wear pattern, with some "starburst" wear pattern except isolated to a single side.The tulip and set screw had no significant wear or shear/deformation of the threads.The tulip internal geometry did not display any significant wear.Investigation of the rods shows translation/slip of the mating set screw at one of the extreme ends (on both rods).Therefore, the set screw disengagement may be attributed to repeated motion at the rod-screw interface resulting in set screw back out and resulting in translation/slip along the rod.

Brand Name
SET SCREW (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key8864367
Report Number2027467-2019-00040
Device Sequence Number1746843
Product Code NKB
UDI-Device Identifier00840967124582
UDI-Public(01)00840967124582
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number47127
Device Catalogue Number47127
Device Lot Number8217901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Initial Date Received by Manufacturer 07/09/2019
Supplement Date Received by Manufacturer07/09/2019
07/09/2019
Initial Report FDA Received Date08/06/2019
Supplement Report FDA Received Date09/05/2019
09/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age67 YR